Louisiana, 2012

Hail and Damaging Winds in Louisiana, May 30 to 31, 2012

May 30 to 31, 2012 · NWS JAN · 6 events in 4 counties and zones

A mesoscale convective system (MCS) began impacting the delta region of Mississippi around mid day on the 30th moving southeast across the region through the afternoon and into the evening hours. Widespread wind damage occurred with this activity, along with a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A mesoscale convective system (MCS) began impacting the delta region of Mississippi around mid day on the 30th moving southeast across the region through the afternoon and into the evening hours. Widespread wind damage occurred with this activity, along with a few reports of large hail. Flash flooding impacted a few areas as well. On the 31st, widespread showers and thunderstorms developed along and west of the Mississippi River moving east through the afternoon and into the evening hours. Once again, widespread wind damage occurred as this activity passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 30, 2:20 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 30, 2:20 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT WED MAY 30 2012

...SEVERE STORMS POSSIBLE THIS AFTERNOON WITH AN ADDITIONAL RISK
LATER ON THURSDAY INTO THURSDAY NIGHT...

.SHORT TERM...THE PRIMARY CONCERNS WILL BE THE POTENTIAL FOR SEVERE
WEATHER THROUGH EARLY THIS EVENING...THEN ANOTHER ROUND OF SEVERE
WEATHER WITH THE SLOW FRONTAL PASSAGE FOR THURSDAY INTO THURSDAY
NIGHT. THIS FOLLOWED BY TEMPS AND POPS.

.LATEST SATELLITE IMAGERY SHOWED THAT THE COMBINATION OF AN OLD
OUTFLOW BOUNDARY AND MCV COMBINED OVER NW MS WITH A SHORT WAVE HELP TO
TRIGGER SCATTERED STRONG TO SEVERE STORMS IN THE NORTHWEST DELTA
REGION FOR THIS AFTERNOON. ALSO A WEAK SURFACE BOUNDARY WAS NOTED
ACROSS THE NORTHWEST DELTA REGION.

FOR TONIGHT...THE STORMS SHOULD WEAKEN BY SUNSET...BUT THERE WILL
STILL BE SOME SMALL CHANCES OF CONVECTION OVERNIGHT AS WEAK SHORT
WAVES CROSS THE REGION. IT WILL BE A HUMID NIGHT WITH LOWS
FROM THE MIDDLE 60S TO AROUND 70.

FOR THURSDAY AND THURSDAY NIGHT...MODELS CONTINUE TO BE IN AGREEMENT
OF THE SEVERE PARAMETERS WHICH STILL LOOK PRETTY GOOD FOR EVOLUTION
OF STORMS WITH THE STRONG LATE SEASON FRONT AND POTENT UPPER SYSTEM.
CONDITIONS WILL EXIST FOR MORE STORMS DUE TO INCREASING MOISTURE AND
STRONG LIFT. INCREASING WIND FIELDS WILL ALSO ADD TO THE SEVERE
WEATHER POSSIBILITIES. AT THIS POINT...THURSDAY AFTERNOON AND EVENING
SEEM TO BE THE MAIN TIME FOR THE MOST ROBUST STORMS AND GREATEST
COVERAGE OF STORMS. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY
RISK. HOWEVER...WIND SHEAR WILL INCREASE THU NGT AND THERE COULD BE
A PERIOD WHERE A TORNADO OR TWO MAY BE POSSIBLE. THE HIRES MODELS
SHOWS SOME DECENT CONVECTION THROUGH THE PERIOD WITH LOCALLY HEAVY
RAINFALL POSSIBLE...ESP OVER AREAS THAT STORMS REPEATEDLY CROSS
OVER. THE COLD FRONT WILL SWEEP THROUGH THE REGION BY EARLY FRIDAY.
HIGHS FOR THURSDAY WILL BE 87 TO 91 WITH LOWS FROM 60 TO 67.

FOR FRIDAY AND FRIDAY NIGHT...ISOLATED SHOWERS WILL END IN THE SOUTH
BEFORE MOVING OUT BY FRIDAY AFTERNOON. COOLER HIGH PRESSURE WILL
BUILD ACROSS THE REGION FROM THE NORTHWEST. HIGHS WILL BE FROM THE
MIDDLE 70S NORTH TO THE MIDDLE 80S SOUTH...WHICH WILL RUN UP TO TEN
DEGREES BELOW NORMAL. LOWS FOR FRIDAY NIGHT WILL BE FROM THE LOWER
50S TO AROUND 60...WHICH WILL BE UP TO AROUND 10 TO 15 DEGREES BELOW
NORMAL...BUT NOT APPROACHING ANY RECORD LOWS.

AS FOR AS TEMPS AND POPS ARE CONCERN WENT CLOSE TO A BLEND OF MAV
AND GMOS GUIDANCE./17/

./PREVIOUS DISCUSSION...LONG TERM... (SATURDAY THROUGH WEDNESDAY)
THE LONG TERM PORTION OF THE FORECAST WILL FEATURE A BRIEF BREAK
FROM ABOVE NORMAL TEMPS SATURDAY...FOLLOWED BY MODERATING CONDITIONS
FOR THE LATE WEEKEND INTO EARLY NEXT WEEK.

LATEST GUIDANCE HAS SPED UP THE TIMING OF THE COLD FRONT...WITH THE
BOUNDARY PUSHING EAST OF THE CWA BY DAYBREAK FRIDAY AND LINGERING
SHOWER ACTIVITY MOVING OUT OF THE AREA BEFORE NOON. THE ASSOCIATED
UPPER TROUGH WILL SHIFT EASTWARD AND SET UP SHOP OVER THE ATLANTIC
SEABOARD OVER THE WEEKEND AND INTO NEXT WEEK...WITH UPPER RIDGING
BUILDING OVER THE GREAT PLAINS. THIS WILL PLACE THE AREA IN
NORTHWEST FLOW ALOFT. UNFORTUNATELY...OR FORTUNATELY DEPENDING UPON
ONES PERSPECTIVE...THE SURFACE HIGH PRESSURE AXIS WILL HAVE ALREADY
SHIFTED EAST THE REGION BY LATE SATURDAY. THUS THE RESPITE FROM
SUMMERLIKE TEMPERATURES WILL BE RATHER BRIEF AS RETURN FLOW
COMMENCES LATE SATURDAY/SUNDAY.

THE HIGH CENTER WILL REMAIN SITUATED OVER THE EASTERN GULF THROUGH
NEXT WEEK...WITH PWATS RETURNING TO AROUND 1.5 INCHES AS EARLY AS
SUNDAY. AS UPPER DISTURBANCES TRAVERSE THE REGION IN NORTHWESTERLY
FLOW...ISOLATED CONVECTION WILL BE POSSIBLE ALONG THE PERIPHERY OF
THE SURFACE RIDGE. 00Z GUIDANCE INDICATES ISOLATED RAIN CHANCES WILL
INITIALLY BE CONFINED TO NORTHERN SECTIONS OF THE CWA...WITH BETTER
CHANCES ACROSS THE REMAINDER OF THE AREA BY WEDNESDAY. MEANWHILE
DAYTIME HIGH TEMPS IN THE LOW TO MID 90S WILL MAKE A RETURN.

WITH RESPECT TO FORECAST DETAILS...TEMPERED MEX POPS AND TENDED
TOWARD ECMWF FOR LATE THIS WEEKEND AND EARLY NEXT WEEK. GIVEN THE
INFLUENCE OF NWLY FLOW ALOFT...MORE THAN ONE ROUND OF PRECIPITATION
WILL BE POSSIBLE IN THIS TIME PERIOD...BUT NOT PARTICULARLY
CONFIDENT IN GOING AS HIGH AS THE GFS IS FOR EACH PERIOD AS IT IS
DIFFICULT TO PIN DOWN A FAVORED TIME FRAME THIS FAR OUT.
OTHERWISE...NO SIGNIFICANT ADJUSTMENTS WERE MADE TO MEX TEMPS DURING
THE PERIOD. /DL/

&&

.AVIATION...CONVECTION EXPECTED TO TAPER OFF BY EARLY THIS EVENING
WITH SOME SMALL CHANCES OF ISOLATED CONVECTION OVERNIGHT. STORMS
COULD BRING GUSTY WINDS AND HAIL ALONG WITH MVFR TO IFR VIS
RESTRICTIONS. AFTER STORMS PASS(LIKELY AFTER 00-02Z)...VFR
CONDITIONS EXPECTED TO PREVAIL FOR NEARLY ALL OF THE NIGHT PERIOD.
ANOTHER ROUND OF SEVERE CONVECTION WITH IFR/MVFR CONDITIONS WILL BE
POSSIBLE FOR THURSDAY INTO THURSDAY NIGHT WITH THE PASSAGE OF THE
COLD FRONT./17/28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  89  66  81 /  32  40  73  12
MERIDIAN      68  91  65  83 /  27  26  69  17
VICKSBURG     69  88  65  81 /  33  45  71   9
HATTIESBURG   71  91  67  87 /  21  24  49  27
NATCHEZ       71  86  64  80 /  23  36  65  15
GREENVILLE    70  88  61  77 /  43  61  68   6
GREENWOOD     68  88  61  77 /  40  57  73   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/28/CME/
Hazardous weather outlook, May 30, 1:26 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CDT WED MAY 30 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
226 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST
LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT THROUGH THURSDAY NIGHT

SEVERE STORMS WILL BE POSSIBLE TODAY AS A DISTURBANCE MOVING OUT OF
SOUTHERN ARKANSAS COMBINES WITH A STALLED BOUNDARY. THE MAIN TIME FOR
THIS SEVERE ACTIVITY WILL BE UNTIL 7 PM. THE MAIN RISK WILL BE FOR
DAMAGING WIND GUSTS AND HAIL UP TO GOLF BALL SIZE.

SEVERE STORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON INTO
THURSDAY NIGHT AS A POTENT DISTURBANCE AND STRONG COLD FRONT MOVE
THROUGH THE REGION. THE PRIMARY RISKS WILL BE DAMAGING WIND GUSTS AND
QUARTER SIZED HAIL OR LARGER. ONE OR TWO TORNADOES CAN NOT BE RULED
OUT FOR THURSDAY NIGHT AS WIND SHEAR INCREASES. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY WHERE STORMS MOVE
REPEATEDLY OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN..FRIDAY THROUGH TUESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED FOR THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER TODAY AND THURSDAY INTO THURSDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

In the hours before

Special weather statement, May 30, 2:00 PM CST, 1 hour 35 minutes before
MSZ039-302045-
NOXUBEE MS-
300 PM CDT WED MAY 30 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT WED MAY 30 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 MPH WINDS WAS LOCATED 3 MILES NORTH OF GHOLSON AT 259 PM
CDT...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN NOXUBEE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3300 8861 3300 8860 3293 8861 3293 8875
      3293 8876 3292 8881 3308 8881 3304 8860
TIME...MOT...LOC 1959Z 235DEG 8KT 3299 8871

19
Special weather statement, May 30, 2:33 PM CST, 1 hour 2 minutes before
MSZ035-042-302105-
HUMPHREYS MS-YAZOO MS-
333 PM CDT WED MAY 30 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CDT WED MAY 30 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF YAZOO CITY AT
334 PM CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL YAZOO AND SOUTH CENTRAL HUMPHREYS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3296 9022 3272 9038 3285 9060 3302 9047
TIME...MOT...LOC 2034Z 293DEG 15KT 3291 9043

JC
Special weather statement, May 30, 2:54 PM CST, 41 minutes before
MSZ038-039-046-302155-
WINSTON MS-NOXUBEE MS-KEMPER MS-
354 PM CDT WED MAY 30 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT WED MAY 30 2012

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 MPH WINDS WAS LOCATED FROM 8 MILES NORTHWEST OF
MASHULAVILLE TO 10 MILES SOUTHWEST OF PAULETTE AT 353 PM CDT...AND
MOVING NORTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN KEMPER...NOXUBEE AND EASTERN WINSTON COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3282 8835 3279 8857 3290 8892 3293 8892
      3292 8896 3293 8900 3324 8896 3329 8865
      3329 8856 3302 8833
TIME...MOT...LOC 2053Z 247DEG 5KT 3319 8879 3288 8853

19
Special weather statement, May 30, 2:55 PM CST, 40 minutes before
MSZ038-039-045-046-302135-
WINSTON MS-NOXUBEE MS-NESHOBA MS-KEMPER MS-
355 PM CDT WED MAY 30 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT WED MAY 30 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF GHOLSON AT 356 PM
CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN KEMPER...EXTREME NORTHEASTERN NESHOBA...
SOUTHWESTERN NOXUBEE AND SOUTHEASTERN WINSTON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3304 8852 3281 8855 3287 8895 3306 8894
TIME...MOT...LOC 2056Z 277DEG 12KT 3296 8880

JC
Local storm report, May 30, 2:59 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
359 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             MOORHEAD                33.45N 90.51W
05/30/2012  E1.00 INCH       SUNFLOWER          MS   PUBLIC

&&

27
Local storm report, May 30, 3:17 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             LEXINGTON               33.12N 90.05W
05/30/2012  E0.75 INCH       HOLMES             MS   LAW ENFORCEMENT

            MOTH BALL SIZE HAIL

&&

EC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 30, 3:35 PM CST
Where
Franklin County, 0.69 mi N of Ft Necessity
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.040, -91.750

A few power lines were blown down along Highway 128 near Fort Necessity.

Thunderstorm Wind, Franklin

When
May 31, 10:37 AM CST
Where
Franklin County, 2.07 mi N of Longview
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.300, -91.580

A few trees were blown down on Union Church Road.

Hail, Catahoula

When
May 31, 12:20 PM CST
Where
Catahoula County, 0.59 mi E of Serena
Measured
0.75 in hail
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.430, -91.860

Small limbs were also blown down in the area.

Thunderstorm Wind, Concordia

When
May 31, 12:55 PM CST
Where
Concordia County, 0.59 mi E of Concordia Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
31.630, -91.560

Power lines were blown down in the area around Ferriday.

Thunderstorm Wind, Tensas

When
May 31, 1:19 PM CST
Where
Tensas County, 1.89 mi ENE of Helena
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
31.880, -91.370

Power lines were blown down west southwest of St. Joseph. Over 2000 customers were without power.

Thunderstorm Wind, Franklin

When
May 31, 1:35 PM CST
Where
Franklin County, 3.01 mi ENE of Winnsboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.160, -91.650

Trees were blown down across the parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376783, 376804, 376805, 376809, 376815, 376817.